Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 14, NWS JSJ
NWS JSJ issued this flash flood warning at Jul 30, 2020, 8:47 AM CDT. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 8:47 AM CDT (13:47 UTC)
- Expired
- Jul 30, 2020, 2:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 114 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 9:17 AM CDT | FLASH FLOOD | Mayaguez, PR | RESIDENCE IN CALLE LA VIA WAS REPORTED FLOODED WITH 1 ADULT AND 3 MINORES TRAPPED INSIDE. |
| Jul 30, 9:34 AM CDT | FLASH FLOOD | Mayaguez, PR | RESIDENCE IN THE INTERSECTION OF CALLE ALELI WITH CALLE CHAPULIN WAS REPORTED FLOODED WITH THREE PEOPLE TRAPPED INSIDE. |
| Jul 30, 9:34 AM CDT | FLASH FLOOD | Rincon, PR | *** 1 FATAL *** A WOMAN IN HER 50S WAS SWEPT AWAY WHILE INSIDE HER VEHICLE BY A SMALL STREAM LOCATED ON ROAD PR-411 KM 0.1. WOMAN WAS FOUND DEAD A FEW DAYS AFTER. |
| Jul 30, 9:34 AM CDT | FLASH FLOOD | Rincon, PR | A WOMAN IN HER 50S WAS SWEPT AWAY WHILE INSIDE HER VEHICLE BY A SMALL STREAM LOCATED ON ROAD PR-411 KM 0.1. VEHICLE WAS FOUND BUT THE WOMANS BODAY WAS NOT. |
| Jul 30, 10:00 AM CDT | FLASH FLOOD | Mayaguez, PR | RESIDENCE FLOODED ON 508 CALLE OBISPADO IN BARRIO MIRADERO. |
| Jul 30, 10:00 AM CDT | FLASH FLOOD | Mayaguez, PR | ROAD PR-2 FLOODED ACROSS FROM GOMERA MERLE. |
| Jul 30, 10:14 AM CDT | FLASH FLOOD | Mayaguez, PR | RESIDENCE IN SENDEROS DEL VALLE STREET WAS FLOODED WITH 4 PEOPLE TRAPPED INSIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
090
WGCA52 TJSJ 301347
FFWSJU
PRC003-011-097-117-301645-
/O.NEW.TJSJ.FF.W.0014.200730T1347Z-200730T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
947 AM AST Thu Jul 30 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Anasco Municipality in Puerto Rico...
Mayaguez Municipality in Puerto Rico...
Rincon Municipality in Puerto Rico...
Aguada Municipality in Puerto Rico...
* Until 1245 PM AST
* At 946 AM AST, the Doppler radar indicated heavy rain falling
across the warned area. Up to four inches of rain have already
fallen. Flash flooding is already occurring or will begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses. The Flash
Flooding is capable of producing unusual severity. Action
is needed to protect live and property.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1839 6715 1839 6713 1832 6713 1830 6705
1827 6704 1825 6708 1819 6702 1817 6708
1815 6709 1816 6711 1815 6716 1817 6718
1821 6715 1828 6719 1830 6723 1836 6727
1837 6724 1835 6723 1838 6724 1842 6716
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
CAM3 follow-up statements
004
WGCA72 TJSJ 301552
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1152 AM AST Thu Jul 30 2020
PRC003-011-097-117-301645-
/O.CON.TJSJ.FF.W.0014.000000T0000Z-200730T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anasco PR-Mayaguez PR-Rincon PR-Aguada PR-
1152 AM AST Thu Jul 30 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM AST FOR
ANASCO...MAYAGUEZ...RINCON AND AGUADA MUNICIPALITIES...
At 1149 AM AST, local news and social media indicated flooding
across multiple areas from Mayaguez to Aguada. Also, the Yaguez
River is out of its bank. Four to six inches of rain with isolated
higher amounts have already fallen. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.The Flash
Flooding is capable of producing unusual severity. Action
is needed to protect live and property.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1839 6715 1839 6713 1832 6713 1830 6705
1827 6704 1825 6708 1819 6702 1817 6708
1815 6709 1816 6711 1815 6716 1817 6718
1821 6715 1828 6719 1830 6723 1836 6727
1837 6724 1835 6723 1838 6724 1842 6716
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 3 HOUR
$$
CAM410
WGCA52 TJSJ 301617
FFWSJU
PRC003-011-097-117-301945-
/O.EXT.TJSJ.FF.W.0014.000000T0000Z-200730T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1217 PM AST Thu Jul 30 2020
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Anasco Municipality in Puerto Rico...
Mayaguez Municipality in Puerto Rico...
Rincon Municipality in Puerto Rico...
Aguada Municipality in Puerto Rico...
* Until 345 PM AST
* At 1214 PM AST, Doppler radar continues to indicated rain bands
from Isaias producing moderate to heavy rain across the warned
area. Between 4 and 6 inches of rains with isolated higher amounts
have already fallen. Multiple reports of flash flooding, river
flooding, mudslides and fallen tress were received. Flash flooding
is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses. The Flash
Flooding is capable of producing unusual severity. Action
is needed to protect live and property.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1839 6715 1839 6713 1832 6713 1830 6705
1827 6704 1825 6708 1819 6702 1817 6708
1815 6709 1816 6711 1815 6716 1817 6718
1821 6715 1828 6719 1830 6723 1836 6727
1837 6724 1835 6723 1838 6724 1842 6716
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 3 HOUR
$$
CAM767
WGCA72 TJSJ 301942
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
342 PM AST Thu Jul 30 2020
PRC003-011-097-117-301946-
/O.EXP.TJSJ.FF.W.0014.000000T0000Z-200730T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anasco PR-Mayaguez PR-Rincon PR-Aguada PR-
342 PM AST Thu Jul 30 2020
...THE FLASH FLOOD WARNING FOR ANASCO...MAYAGUEZ...RINCON AND AGUADA
MUNICIPALITIES WILL EXPIRE AT 345 PM AST...
The heavy rain has ended. Flood waters have have continued to slowly
recede. Major flooding is no longer expected to pose a threat at
this time. Please continue to heed to any remaining road closures
and allow time for swollen rivers and streams to return to normal
levels. Although the Flash Flood Warning has expired, there is a
Flood Watch in effect through Friday morning for these areas as
additional rains will remain possible during the next few hours .
LAT...LON 1839 6715 1839 6713 1832 6713 1830 6705
1827 6704 1825 6708 1819 6702 1817 6708
1815 6709 1816 6711 1815 6716 1817 6718
1821 6715 1828 6719 1830 6723 1836 6727
1837 6724 1835 6723 1838 6724 1842 6716
$$
RAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:55 AM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jul 30, 2:55 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
355 AM AST Thu Jul 30 2020
.SYNOPSIS...Tropical Storm Isaias will continue west northwest and
is expected to be north of Hispaniola by this afternoon. A minor
tropical wave will move through the area on Saturday followed by
another weak disturbance on Sunday night. East southeast flow will
then bring warmer than normal temperatures to the northeast coast
with patches moisture spawning showers and afternoon thunderstorms
for the remainder of next week.
&&
.SHORT TERM...Today through Saturday...
Rainbands with heavy rain associated with Tropical Storm Isaias
will continue to affect most of Puerto Rico through the morning
hours, with the heaviest accumulations expected across the
southern and eastern half of Puerto Rico. These rainbands will be
capable of producing winds gusts as high as 50 mph. In addition,
the most persistent rainbands will also be capable of producing areas
of flooding. Across the USVI, occasional rainbands will also be
possible through the morning hours, however, the activity should
not be as widespread there as it will be across Puerto Rico. By
this afternoon into this evening, as Isaias continues to move
away, rainfall activity will gradually diminish across the area.
Much more tranquil weather conditions are expected on Friday as much
drier air moves over the area. Therefore, shower activity is
expected to be limited. Winds will also be lighter. Afternoon
convection cannot be ruled out across northwest Puerto Rico due to
local and diurnal effects.
A band of low-level moisture will move over the area on Saturday.
This will result in some passing showers over eastern PR and the
USVI during the morning hours followed by the development of
afternoon convection across western PR. However, the mid to upper-
levels will be dominated by a ridge, therefore, any afternoon
convection that develops is not expected to be intense.
.LONG TERM...Sunday through Saturday...
The TUTT low that digs down into the Atlantic northeast of Puerto
Rico moves west, but stays north of the forecast area in the
latest run. After it passes on Sunday, high pressure moves into
the area Monday and Tuesday. Another TUTT develops in the western
tropical Atlantic and sweeps through the Caribbean sea adjoining
Puerto Rico late Wednesday and Thursday followed by weak high
pressure on Saturday.
The tropical wave that follows Isaias, will be exiting the area
by early Sunday morning, but will be followed closely by a
disturbance presently near 40 degrees west longitude. It is
expected to brush by the area Sunday night. East southeast to
southeast flow follows this disturbance Monday and Tuesday with
precipitable water values from 1.8 to 2.2 inches. After Tuesday
patches of good moisture move through surrounded by slightly below
normal moisture. These east to southeast winds will also bring
warmer than normal temperatures to the Greater San Juan and
Bayamon metropolitan areas
Sunday through Wednesday 500 mb temperatures range from minus 5 to
minus 6.5 providing the back drop for modest thunderstorms to
develop in the patchy moisture. Some warming occurs Wednesday and
Thursday, but 500 mb temperatures return to even lower values
afterwards. These thunderstorms will be mainly in western and
interior Puerto Rico during the afternoons. Isolated nocturnal
thunderstorms are also possible over the local waters.
&&
.AVIATION...SHRA/TSRA activity and BKN/OVC ceilings with areas of MVFR
conds and mtn obscurations will continue across all terminals
through at least 30/18z due to rainbands associated with Tropical
Storm Isaias with improvements expected across the Leeward Islands
and USVI terminals afterwards and across PR terminals after
30/22z. Winds will be from the ESE- SE between 15 and 25 kts with
peak gusts as high 45 kts in the rainbands.
&&
.MARINE...Tropical Storm Isaias has strong winds that extend well
away from its center and these winds have generated seas of 22-23
feet at Buoy 41043 just north of our outer Atlantic waters winds
and seas will begin to improve as TS Isaias move west northwest
and away from the local area this morning. Small craft advisory
conditions are expected to end early Saturday morning. The second
of the next several waves to pass through the area may bring
sufficient winds to bring a brief episode of 7 foot seas to our
northern local outer Atlantic waters on Sunday night.
&&
.HYDROLOGY...Several rain bands from TS Isaias have entered
southern Puerto Rico. Since these have been fairly fast moving,
accumulations have generally not yet brought anything more than
ponding in poorly drained areas and as of 4 AM AST were less than
one inch. At this time river and streams have been able to handle
the run-off without rising above normal flows. Nevertheless,
additional rainfall will likely cause some rivers to approach
bankfull in southeast and central Puerto Rico this morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 78 91 79 / 100 70 20 30
STT 87 82 89 79 / 90 60 20 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Tropical Storm Warning for Central Interior-Culebra-Eastern
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
High Rip Current Risk through Friday afternoon for Central
Interior-Culebra-Mayaguez and Vicinity-North Central-
Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
Flash Flood Watch through Friday morning for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
Coastal Flood Advisory until 6 PM AST this evening for Central
Interior-Culebra-Mayaguez and Vicinity-North Central-
Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 PM AST this evening for Central
Interior-Culebra-Mayaguez and Vicinity-North Central-
Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
VI...Tropical Storm Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
Flash Flood Watch through Friday morning for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Coastal Flood Advisory until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Rip Current Risk through late tonight for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Tropical Storm Warning for Caribbean Waters of Puerto Rico from
10 NM to 17N-Anegada Passage Southward to 17N-Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Northwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM-Coastal
Waters of Southwestern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
&&
SHORT TERM...GL/CAM
LONG TERM....WS/MB
PUBLIC DESK...FRG/LISIn the hours before
Local storm report, Jul 30, 3:00 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
400 AM AST THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 AM TSTM WND DMG PONCE 17.99N 66.61W
07/30/2020 PONCE PR NWS EMPLOYEE
NWS EMPLOYEE REPORTED A TREE THAT FELL DOWN ACROSS A ROAD
IN SECTOR PORTUGESE IN PONCE.
&&
FRAMOSThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:23 AM CDT | Special Marine Warning | JSJ | 52 min | |
| Jul 30, 1:39 AM CDT | Severe Thunderstorm Warning | JSJ | 51 min | |
| Jul 30, 2:29 AM CDT | Severe Thunderstorm Warning | JSJ | 91 min | |
| Jul 30, 2:39 AM CDT | Special Marine Warning | JSJ | 21 min | |
| Jul 30, 2:47 AM CDT | Severe Thunderstorm Warning | JSJ | 73 min | |
| Jul 30, 2:55 AM CDT | Special Marine Warning | JSJ | 65 min | |
| Jul 30, 4:04 AM CDT | Special Marine Warning | JSJ | 86 min | |
| Jul 30, 4:18 AM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Jul 30, 4:41 AM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Jul 30, 4:46 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 5:37 AM CDT | Special Marine Warning | JSJ | 113 min | |
| Jul 30, 5:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 6:19 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Jul 30, 7:22 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Jul 30, 7:41 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 8:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 10:40 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 11:35 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 11:43 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 1:19 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 1:40 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:01 PM CDT | Flash Flood Warning | JSJ | 89 min | |
| Jul 30, 2:17 PM CDT | Special Marine Warning | JSJ | 88 min | |
| Jul 30, 2:24 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:30 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:44 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:59 PM CDT | Small Craft Advisory | JSJ | 28 hr | |
| Jul 30, 3:02 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 3:17 PM CDT | Flash Flood Warning | JSJ | 118 min | |
| Jul 30, 3:46 PM CDT | Special Marine Warning | JSJ | 119 min | |
| Jul 30, 3:52 PM CDT | Flash Flood Warning | JSJ | 83 min | |
| Jul 30, 4:15 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Jul 30, 4:52 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 5:15 PM CDT | Flash Flood Warning | JSJ | 60 min | |
| Jul 30, 5:28 PM CDT | Flash Flood Warning | JSJ | 92 min | |
| Jul 30, 6:16 PM CDT | Flash Flood Warning | JSJ | 119 min | |
| Jul 30, 6:52 PM CDT | Special Marine Warning | JSJ | 53 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.